A Bayesian Predictive Approach to Model Selection

Gutierrez-Pena, Eduardo and Walker, Stephen G. (2001) A Bayesian Predictive Approach to Model Selection. Journal of Statistical Planning and Inference, 93 (1-2). pp. 259-276. ISSN 0378-3758. (The full text of this publication is not currently available from this repository. You may be able to access a copy if URLs are provided)

The full text of this publication is not available from this repository. (Contact us about this Publication)
Official URL


This paper proposes a predictive approach to Bayesian model selection based on independent and identically distributed observations. In particular, we generalise the criterion of San Martini and Spezzaferri (J. Roy. Statist. Soc. B 46 (1984) 296–303) to take into account more realistic views as discussed by Bernardo and Smith (Bayesian Theory. Wiley, Chichester, 1994). The former authors only consider what the latter authors name the -closed view; that is, the assumption that one of the competing models is the true model. More realistic is the -open view in which it is believed that none of the competing models is the true model. Our new approach can encompass both of these views and moreover we introduce the -mixture view where the experimenter can express prior opinion concerning his/her belief as to whether one of the competing models is the true model or not. Essentially, we embed the -open view in a larger (nonparametric) -closed view.

Item Type: Article
Additional information: The work of the first author was supported by CONACYT, Grant 32256-E. The authors are grateful to the referees and to Adrian Smith for their helpful comments and suggestions on a previous version of the paper.
Uncontrolled keywords: Bayesian model selection; Decision theory; Dirichlet process; Predictive distribution
Subjects: Q Science > QA Mathematics (inc Computing science)
Divisions: Faculties > Science Technology and Medical Studies > School of Mathematics Statistics and Actuarial Science > Statistics
Depositing User: Judith Broom
Date Deposited: 06 Nov 2008 20:41
Last Modified: 23 May 2014 07:44
Resource URI: https://kar.kent.ac.uk/id/eprint/10552 (The current URI for this page, for reference purposes)
  • Depositors only (login required):